Dynamic complexities of a Holling I predator-prey model concerning periodic biological and chemical control. (English) Zbl 1058.92047

Summary: We investigate the dynamic behavior of a Holling I predator-prey model with impulsive effect concerning biological and chemical control strategies – periodic releasing natural enemies and spraying pesticides at different fixed time. By using Floquet theorem and small amplitude perturbation method, we prove that there exists an asymptotically stable pest-eradication periodic solution when the impulsive period is less than some critical value.
The condition for the permanence of the system is given. It is shown that our impulsive control strategy is more effective than the classical one if we take chemical control efficiently. Further, the effects of impulsive perturbations on the unforced continuous system is studied. We find that the system we considered has more complex dynamic behavior and is dominated by periodic, quasi-periodic and chaotic solutions. We also find that our impulsive forced system may have different dynamic behaviors with different range of initial values, with which the solutions of the unforced system tend either to the inherent stable limit cycle or to a stable positive equilibrium.


92D40 Ecology
37N25 Dynamical systems in biology
49N25 Impulsive optimal control problems
34A37 Ordinary differential equations with impulses
34C25 Periodic solutions to ordinary differential equations
34C60 Qualitative investigation and simulation of ordinary differential equation models
49N90 Applications of optimal control and differential games
34D05 Asymptotic properties of solutions to ordinary differential equations
Full Text: DOI


[1] DeBach, P., Biological control of insect pests and weeds (1964), Rheinhold: Rheinhold New York
[2] DeBach, P.; Rosen, D., Biological Control by natural enemies (1991), Cambridge University Press: Cambridge University Press Cambrige
[3] Freedman, H. J., Graphical stability, enrichment, and pest control by a natural enemy, Math. Biosci., 31, 207-225 (1976) · Zbl 0373.92023
[4] Grasman, J.; Van Herwaarden, O. A., A two-component model of host-parasitoid interactions: determination of the size of inundative releases of parasitoids in biological pest control, Math. Biosci., 169, 207-216 (2001) · Zbl 0966.92026
[5] Caltagirone, L. E.; Doutt, R. L., The history of the vedalia beetle importation to California and its impact on the development of biological control, Ann. Rev. Entomol., 34, 1-16 (1989)
[6] Lakshmikantham, V.; Bainov, D.; Simeonov, P., Theory of impulsive differential equations (1989), World Scientific: World Scientific Singapore · Zbl 0719.34002
[7] Bainov, D.; Simeonov, P., Impulsive differential equations: periodic solutions and applications, Ptiman Monographs and Surveys in Pure and Applied Mathematics, 66 (1993) · Zbl 0815.34001
[8] Samoilenko, A. M.; Perestyuk, N. A., Impulsive differential equations (1995), World Scientific: World Scientific Singapore · Zbl 0837.34003
[9] Ager, Z.; Cojocaru, L., Pulse mass measles vaccination across age cohorts, Proc. Natl. Acad. Sci. USA, 90, 11698-11702 (1993)
[10] Funasaki, E.; Kot, M., Invasion and chaos in a periodically pulsed mass-action chemostat, Theor. Popul. Biol., 44, 203-224 (1993) · Zbl 0782.92020
[11] Lakmeche, A.; Arino, O., Bifurcation of nontrivial periodic solutions of impulsive differential equations arising chemotherapeutic treatment, Dynam. Continuous, Discrete Impulsive Syst., 7, 265-287 (2000) · Zbl 1011.34031
[12] Liu, B.; Chen, L. S.; Zhang, Y. J., The effects of impulsive toxicant input on a population in a polluted environment, J. Biol. Syst., 11, 265-274 (2003) · Zbl 1041.92044
[13] D’Onofrio, A., Pulse vaccination strategy in the SIR epidemic model: global asymptotic stable eradication in presence of vaccine failures, Math. Comput. Model., 36, 473-489 (2002) · Zbl 1025.92011
[14] D’Onofrio, A., Stability properties of pulse vaccination strategy in SEIR epidemic model, Math. Biosci., 179, 57-72 (2002) · Zbl 0991.92025
[15] Shulgin, B.; Stone, L.; Agur, Z., Pulse vaccination strategy in the SIR epidemic model, Bull. Math. Biol., 60, 1-26 (1998) · Zbl 0941.92026
[16] Roberts, M. G.; Kao, R. R., The dynamics of an infectious disease in a population with birth pulse, Math. Biosci., 149, 23-36 (1998) · Zbl 0928.92027
[17] Tang, S. Y.; Chen, L. S., Density-dependent birth rate, birth pulses and their population dynamic consequences, J. Math. Biol., 44, 185-199 (2002) · Zbl 0990.92033
[18] Tang, S. Y.; Chen, L. S., Multiple attractors in stage-structured population models with birth pulses, Bull. Math. Biol., 65, 479-495 (2003) · Zbl 1334.92371
[19] Sabin, G. C.; Summers, D., Chaos in a periodically forced predator-prey ecosystem model, Math. Biosci., 113, 91-113 (1993) · Zbl 0767.92028
[20] Inoue, M.; Kamifukumoto, H., Scenarios leading to chaos in forced Lotka-Volterra model, Prog. Theor. Phys., 17, 930-937 (1984) · Zbl 1074.37522
[21] Allen, J. C., Chaos and phase-locking in predator-prey models in relation to functional response, Fla. Entomol., 73, 100-110 (1990)
[22] Kot, M.; Sayler, G. S.; Schultz, T. W., Complex dynamics in a model microbial system, Bull. Math. Biol., 54, 619-648 (1992) · Zbl 0761.92041
[23] Ives, A. R.; Gross, K.; Jansen, V. A., Periodic mortality events in predator-prey models, Ecology, 81, 3330-3340 (2000)
[24] Upadhyay, R. K.; Rai, V.; Iyengar, S. R., How do ecosystems respond to external pertubations?, Chaos, Solitions & Fractals, 11, 1963-1982 (2000) · Zbl 0985.37105
[25] Gakkhar, S.; Naji, R. K., Chaos in seasonally perturbed ratio-dependent prey-predator system, Chaos, Solitons & Fractals, 15, 107-118 (2003) · Zbl 1033.92026
[26] Tang, S. Y.; Chen, L. S., Quasiperiodic solutions and chaos in a periodically forced predator-prey model with age structure for predator, Int. J. Bifur. Chaos, 13, 973-980 (2003) · Zbl 1063.37586
[27] Holling, C. S., The functional response of predator to prey density and its role in mimicry and population regulation, Men. Ent. Sec. Can., 45, 1-60 (1965)
[28] Ren, Y. T.; Han, L., The predator-prey model with two limit cycles, ACTA Math. Appl. Sinica., 5, 30-32 (1989) · Zbl 0693.34034
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.